Illinois, 2019Damaging Winds in Illinois, August 20, 2019
August 20, 2019 · NWS DVN · 3 events in 2 counties and zones
A line of strong to severe thunderstorms impacted much of eastern Iowa, northwest Illinois, and northeast Missouri during the early morning of August 20. This line of storms produced wind gusts to 70 MPH and several reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe thunderstorms impacted much of eastern Iowa, northwest Illinois, and northeast Missouri during the early morning of August 20. This line of storms produced wind gusts to 70 MPH and several reports of wind damage. Several trees and power lines were taken down in Mediapolis, Monmouth and Roseville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 20, 5:43 AM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 20, 5:43 AM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
643 AM CDT Tue Aug 20 2019
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 300 AM CDT Tue Aug 20 2019
High pressure beginning to shift into the Western Great Lakes has
led to return flow and increasing theta-e advection through
western and central Iowa. Over the last few hours, IR imagery has
shown explosive development of elevated convection across western
Iowa in a region of low-level jet induced isentropic lift and
convergence. MUCAPE is this area is around 4000 J/kg. Locally, for
eastern Iowa and northwest Illinois, it has been a muggy but dry
night with temps and dewpoints in the mid 60s to low 70s.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 300 AM CDT Tue Aug 20 2019
Today
Thunderstorm Potential: There is an Enhanced risk for severe
thunderstorms this morning roughly in the counties along and south
of I-80. An organized MCS or squall line is expected to quickly
move through about the SW half of the forecast area. The
stratiform comma-head precip shield with embedded thunder will
likely extend into parts of the northern CWA. The primary threat
is damaging straight- line winds of 50-70+ mph with the highest
gusts from bowing segments or surges in the line. Large hail is
also possible in embedded supercell structures. The HRRR seems to
be a little too far north with the track of the MCS compared to
the 3 km NAM and other HREF members.
Timing: The most likely timing for the MCS to reach the western
counties is between 5-8 AM, the Mississippi River corridor between
7-10 AM, and then areas to the SE in the 8-11 AM window.
Environmental Setup: The atmosphere will become primed for a severe
thunderstorm complex to track from central Iowa into west-central
Illinois this morning. Storm clusters will initially form in a
region of elevated instability across central Iowa on the
periphery of a 30 kt low-level jet early this morning. Continual
theta-e advection manifest as a surge in both surface- based and
elevated CAPE, will provide the fuel to sustain a mature MCS into
parts of E Iowa/NW Illinois. While the deep layer shear isn't
terribly strong (at 30 kts or less), moderate to high instability
and more than sufficient 0-1 km shear of 20-25 kts will foster
robust convection and a sustained/balanced cold pool.
For storm motion, the instability gradient, 1000-500mb thickness
contours, and forward-propagating Corfidi vectors all support an
ESE trajectory with the line. The tornado risk is low because 0-1
km shear vectors are below 30 kts, but an isolated spin up
tornado is possible. Again, this is mainly a wind threat event,
with some opportunity for large hail especially across the western
CWA where residual supercellular structures may still be intact.
Rainfall amounts shouldn't get too out of hand given storm motion of
40-50+ mph. However, PWATs around 2 inches will lead to extremely
heavy downpours with hourly rates over 2 inches a possibility. For
event totals, thinking 0.50 to 1.50 inches for most areas that
get impacted by the MCS. Lower amounts are possible across the
north and northeast.
After the MCS shifts east by late morning to midday we may have
to watch for a period of strong winds on the backside of the MCS
due to a wake low/meso high tight pressure gradient. It will be
very warm and humid during the afternoon with peak heat indices in
the 90s across the west and south.
Tonight
Majority of the night will be quiet, but another complex of
storms may develop to our west across eastern Nebraska and western
Iowa and then track to the ESE. Models varying quite a bit on the
timing of this round of storms, which could hit the SW forecast
area prior to 6-7 AM. Right now the consensus is near or after 7-8
AM. This time tracking a little more to the southwest than this
morning's round. Uttech
.LONG TERM...(Wednesday through Monday)
ISSUED AT 300 AM CDT Tue Aug 20 2019
There are timing and placement issues through the long term period.
The main forecast concerns are chances of precipitation through the
period.
The long term period is dominated by a progressive zonal flow across
the northern CONUS. The long term period opens 12 UTC on Wednesday
as a piece of shortwave energy dig southward into the base of a
trough over southeastern Canada that digs into the northeast US.
This energy will phase with another shortwave moving eastward across
Iowa and drive a cool front across the area Wednesday morning. The
NAM has come in wetter and farther to the north with the latest run
which has expanded POPs northward across the area in the forecast.
THe GFS, ECWMF, and Canadian limit convection to south of I-80
during the day on Wednesday.
Disagreement between the models on the Thursday to Friday time frame
as to how far south the Wednesday cool front sinks into Missouri.
The GFS pushes the front south of Interstate 80 with any
precipitation in the region closer to the frontal boundary while the
Canadian and ECWMF keep the front further to the north and lingers
precipitation across northern Missouri and southern Iowa through the
day on Thursday. The Canadian and ECWMF solution seems to be more
likely as the front will be parallel to the the winds aloft and that
will slow its southward progression. This will help to keep the
chance of showers and thunderstorms across southern Iowa and
northern Missouri into Thursday.
Lowered chances of showers and storms on Friday and Saturday as
models showing high pressure lingering over the Great Lakes with
high temperatures in the upper 70s and dewpoints in the upper 50s to
lower 60s. Friday and Saturday look to be pleasant days.
Another 500 HPA trough will move into the Canadian Prairie Provinces
and Upper Midwest during the day on Sunday. At this point, the GFS
develops northwesterly flow aloft as a ridge builds in the Pacific
Northwest while the ECWMF leaves the ridge off shore and develops a
zonal flow across the region. Either solution results in several
prices of shortwave energy moving across eastern Iowa, northwest
Illinois, and far northeast Missouri. This will result in daily
chances of precipitation with the best chances on Sunday. Monday
through Tuesday will usher in temperatures warming into the mid 80s
with dewpoints back into the mid 60s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 634 AM CDT Tue Aug 20 2019
A complex of thunderstorms will dive southeastward across eastern
Iowa this morning through 15 UTC. This will being mvfr ceilings
and visibilties to KCID, KBRL, KMLI, and KDBQ with periods of IFR
ceilings and visibilties in the strongest storms. Strongest
winds with these storms are expected near KCID and KBRL this
morning. Thunderstorms are expected to exit by 16 UTC with
conditions quickly improving to VFR and expected to remain there
through the TAF period.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Cousins
AVIATION...Cousins
Hazardous weather outlook, Aug 20, 3:18 AM CST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
418 AM CDT Tue Aug 20 2019
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
418 AM CDT Tue Aug 20 2019
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
There is an Enhanced risk for severe thunderstorms this morning
in the counties along and south of Interstate 80 and a slight risk
further north. The main threat is damaging winds as a fast moving
squall line crosses through parts of the outlook area. The
strongest cells within the line could produce gusts up to 70 mph.
Torrential rainfall rates could lead to ponding of water on
roadways and very low visibilities. There is a low threat for an
isolated spin up tornado and large hail.
For timing, the line of storms should reach the western counties
between 6 to 9 AM, along the Mississippi River corridor between 7
to 10 AM, and into the southeast counties between 8 to 11 AM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
An active weather pattern is forecast through the long term period
with chances of showers and thunderstorms Wednesday and Thursday
and again Sunday through Tuesday. There is still some uncertainty
on Wednesday but there is the potential for at least isolated
severe thunderstorms in far southeastern Iowa, northeast Missouri
and west central Illinois during the day. Severe thunderstorms are
not anticipated on Thursday.
It is still too early to determine the severe thunderstorm threat
for Sunday through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter and amateur radio activation will be needed this morning.
Uttech/Cousins
In the hours before
Local storm report, Aug 20, 6:43 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 AM CDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 AM HEAVY RAIN KEYSTONE 42.00N 92.20W
08/20/2019 M3.72 INCH BENTON IA PUBLIC
SPOTTER REPORT RELAYED FROM BROADCAST MEDIA.
TOTAL RAINFALL SO FAR.
&&
PSLocal storm report, Aug 20, 6:45 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
745 AM CDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM TSTM WND GST NEW LONDON 40.93N 91.41W
08/20/2019 M70 MPH HENRY IA TRAINED SPOTTER
SPOTTER REPORT RELAYED BY EMERGENCY
MANAGEMENT.
&&
PSLocal storm report, Aug 20, 6:46 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
746 AM CDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 AM HEAVY RAIN KEYSTONE 42.00N 92.20W
08/20/2019 M3.72 INCH BENTON IA TRAINED SPOTTER
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
KEYSTONE. SPOTTER REPORT RELAYED FROM
BROADCAST MEDIA. TOTAL RAINFALL SO FAR.
&&
PSLocal storm report, Aug 20, 6:52 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
752 AM CDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM HEAVY RAIN PARNELL 41.58N 92.01W
08/20/2019 M1.40 INCH IOWA IA TRAINED SPOTTER
RAINFALL TOTAL SO FAR THIS MORNING.
&&
PSLocal storm report, Aug 20, 6:56 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
756 AM CDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM TSTM WND GST MIDDLETOWN 40.83N 91.26W
08/20/2019 E65 MPH DES MOINES IA TRAINED SPOTTER
&&
PSLocal storm report, Aug 20, 7:09 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
809 AM CDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM TSTM WND DMG SIGOURNEY 41.33N 92.21W
08/20/2019 KEOKUK IA BROADCAST MEDIA
REPORT OF TREE AND POWER LINE DAMAGE IN
SIGOURNEY RELAYED FROM BROADCAST MEDIA. TIME
ESTIMATED FROM RADAR.
&&
PSThunderstorm Wind, Warren
- When
- August 20, 7:20 AM CST
- Where
- Warren County, 0.87 mi SW of Monmouth
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.910, -90.640
Law enforcement reported both trees and power lines down in Monmouth and just north of the city.
Thunderstorm Wind, Warren
- When
- August 20, 7:25 AM CST
- Where
- Warren County, Roseville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.730, -90.670
Several 8 inch diameter tree branches were blown down.
Thunderstorm Wind, Rock Island
- When
- August 20, 7:48 AM CST
- Where
- Rock Island County, 1.7 mi ESE of Moline
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.490, -90.490
A large tree limb was reported blown down at 12th Street and 25th Avenue in Moline.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 20 to 22, 201911 deaths · 33 events
- Excessive Heat in Arizona, August 20 to 21, 20192 deaths · 7 events
- Damaging Winds in Illinois, August 20, 2019$275,000 · 52 kt wind · 37 events
- Wildfire in Texas, August 20 to 30, 2019$1.5 million · 1 event
- Hail and Heavy Rain in Nebraska, August 20 to 21, 2019$550,000 · 1.75 in hail · 2 events
- Damaging Winds in Indiana, August 20, 20191 injured · $96,000 · 63 kt wind · 30 events
- Damaging Winds and Lightning Strike in Minnesota, August 20, 2019$200,000 · 50 kt wind · 3 events
- Damaging Winds in Virginia, August 20, 2019$122,000 · 50 kt wind · 9 events
- Damaging Winds in Kentucky, August 20, 2019$80,000 · 55 kt wind · 13 events
- Damaging Winds in Ohio, August 20, 2019$67,000 · 50 kt wind · 11 events
- Flood and Damaging Winds in Tennessee, August 20, 2019$51,000 · 55 kt wind · 10 events
- Damaging Winds in Ohio, August 20, 2019$26,000 · 52 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849403, 849404, 849405.